Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 189, NWS Louisville, KY

April 3, 2012Marion County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 3, 2012, 2:39 PM EDT for Marion County, Taylor County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 2:39 PM EDT (18:39 UTC)
Expired
Apr 3, 2012, 3:15 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS53 KLMK 031839
SVRLMK
KYC155-217-031915-
/O.NEW.KLMK.SV.W.0189.120403T1839Z-120403T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
239 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHERN TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FINLEY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  NEW MARKET...
  ARISTA AND TAYLOR COUNTY AIRPORT...
  SPURLINGTON AND CALVARY...
  PHILLIPSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3753 8513 3732 8520 3739 8545 3752 8542
TIME...MOT...LOC 1839Z 277DEG 10KT 3744 8534
WIND...HAIL 60MPH 1.00IN

$$

MP
2 follow-up statements
011 
WWUS53 KLMK 031849
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM EDT TUE APR 3 2012

KYC155-217-031915-
/O.CON.KLMK.SV.W.0189.000000T0000Z-120403T1915Z/
MARION KY-TAYLOR KY-
249 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL TAYLOR AND SOUTHERN MARION COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SPURLINGTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  WOOLEYVILLE AND GREENBRIAR...
  SALLEETOWN...
  MANNSVILLE...
  BRADFORDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3753 8513 3734 8520 3739 8537 3751 8532
TIME...MOT...LOC 1849Z 276DEG 14KT 3743 8527
WIND...HAIL 60MPH 1.00IN

$$

MP
478 
WWUS53 KLMK 031908
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT TUE APR 3 2012

KYC155-217-031918-
/O.EXP.KLMK.SV.W.0189.000000T0000Z-120403T1915Z/
MARION KY-TAYLOR KY-
308 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TAYLOR AND SOUTHERN
MARION COUNTIES WILL EXPIRE AT 315 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3753 8513 3734 8520 3739 8537 3751 8532
TIME...MOT...LOC 1908Z 276DEG 14KT 3742 8518

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:14 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 3, 1:14 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 PM EDT TUE APR 03 2012

.Forecast Update...
Issued at 1220 PM EDT Apr 3 2012

Forecast is on track today with only minor updates made based on
temperature, dew point and sky cover trends. Warm front has made it
northeast of the area with all obs reporting southwest winds. As we
destabilize this afternoon, isolated to scattered thunderstorms
could develop. There really isn't much in the way of a trigger for
afternoon storms, however mesoscale processes along with warming to
convective temperatures in the low 80s could do the trick. Better
chances for showers and thunderstorms, some of which could be strong
to severe will arrive through the late evening and overnight hours
as shortwave moves into the region and cool frontal boundary slides
south toward the CWA. Best timing appears to be between 10 PM and 2
AM in the southern Indiana counties, sliding southward through the
overnight. SPC continues to mention the entire are in a slight risk
for severe weather with the main threats being large hail and
damaging winds.

.Short Term (Today through Wednesday)...
Issued at 300 AM EDT Apr 3 2012

The pesky frontal boundary is draped from northwest to southeast
across the middle of the forecast area early this morning. This is
very evident in the gradient of dewpoints across the region. Bowling
Green has a dewpoint of 63 currently, while Lexington's is 38. This
front should finally lift to the northeast today as the surface low
moves into the Great Lakes region.

For this morning, models continue to indicate some
showers/thunderstorms will form along this boundary across the
Bluegrass region. Will carry just isolated chances for precipitation
this morning in that area. This afternoon the entire region will be
in the warm sector. With temperatures rising into the 80s and
dewpoints in the 60s, the atmosphere will become fairly unstable.
Isolated to scattered storms will likely develop this afternoon,
aided by a shortwave riding around the upper level ridge. These
storms have the potential to become strong to severe this afternoon.
With little shear, these will be pulse type storms with hail being
the main threat.

Tonight through tomorrow, a cold front will approach and slowly sink
south through the area. This will bring more widespread showers and
thunderstorms to the area, with an MCS not out of the question.
Should an MCS develop tonight, hail and strong winds will be the
main threats. Regardless, showers and thunderstorms will be likely
tonight and tomorrow across the area.

High temperatures today will be quite warm as we will be in the warm
sector. Highs will top out in the low to mid 80s. Likewise, lows
tonight will be mild, only dropping into the upper 50s to lower 60s.
Highs Wednesday will be tricky with the front moving through and
clouds and precip. They should range from the upper 60s in the north
to the mid 70s in the south.

.Long Term (Wednesday Night through Monday)...
Updated at 323 AM EDT Apr 3 2012

Wednesday Night through Friday Night...

Multi-model consensus continues to be in pretty good agreement with
a slow moving upper level low moving out of the southern Plains and
into the SE US through the period.  In essence it is, as the
previous forecaster alluded to, a slow moving Rex block.  A stalled
out quasi-stationary frontal boundary looks to remain draped across
the region Wednesday night which should serve as a focus for periods
of convection Wednesday night into Thursday.  As the upper low moves
eastward into the SE US on Thursday, it is forecast to weaken and
drop a little more southeastward than in previous model solutions.
Thus, we should see a gradual diminishing trend in precipitation
during the day on Thursday with precipitation largely ending by
Friday morning.  We'll be leaving likely PoPs in the forecast for
Wednesday night across the southern 2/3rds of the region as we'll
likely see a strong N-S gradient of PoP setup.  Will back off PoPs
slightly on Thursday with the highest chances in the south and
lesser chances further north.  Upper level ridging will build back
into the region for Friday resulting in dry and mild conditions.

Highs Thursday will be cooler than what we've seen recently with
highs in the upper 50s in the north with lower-mid 60s in the
south.  Lower to middle 60s are expected on Friday.  Overnight lows
are expected to be in the upper 40s to the lower-mid 50s Wed night,
with lower-mid 40s expected for Thursday night.   Friday night lows
will be slightly warmer with mid-upper 40s expected.

Saturday through Monday...

A short period of upper level ridging is expected on Saturday which
will keep the forecast area dry and mild.  Trended temperatures
closer to the Euro solutions here with highs generally in the lower
70s...though some upper 60s across the Bluegrass region will be
possible.  Fairly potent mid-level wave is forecast to transverse
the US/Canadian border region late Saturday night and early Sunday.
This will drag a weak frontal boundary through the region and bring
a chance of showers to the area.  For now, kept low chances of PoPs
in the forecast for Sat night and Sunday with this issuance.  Highs
Sat/Sun will be in the lower 70s with highs on Monday cooling back
into the upper 60s to around 70.  Overnight lows will generally be
in the upper 40s to the lower 50s.

Upper level pattern looks to go very meridional with an omega type
set up in the upper level pattern with troughs on both US coasts and
a ridge centered just east of the Rockies.  This will bring shot of
colder air into the eastern third of the US for early-mid next week.
The ensemble solutions are not as sharp with the omega pattern as
the operational models.  However, should this pattern develop, which
looks highly probable given the hemispheric setup, we could be
looking at the potential for frost/freeze conditions by mid-week
next week.  This will need to be watched carefully over the next
couple of days given the impacts that it could have on
agricultural/horticultural interests given the quick start to the
growing season.

&&

.Aviation (18Z TAF Issuance)...
Updated at 114 PM EDT Apr 3 2012

Warm front has lifted well northeast of LEX today and we will
continue to destabilize through the afternoon hours. Could see
isolated to scattered storms develop this afternoon, however
coverage is not expected to be widespread enough for any specific
mention in TAFs. Will amend if necessary. VFR conditions are
expected to prevail through the rest of this afternoon and a good
portion of this evening outside of any thunderstorm activity.

As we move into the evening and overnight hours, surface low
currently in west central Illinois will slide to eastern Ohio.
Numerous showers and storms will erupt along the trailing cold front
across central IL/IN/OH. Storms are then expected to slide southward
and could impact SDF/LEX around or shortly after midnight. BWG would
follow a few hours later. Visibilities/ceilings could drop to IFR or
worse in any thunderstorm overnight. By dawn tomorrow, MVFR ceilings
and continued showers and thunderstorms are expected to persist.
Surface winds should generally stay out of the southwest between 5
and 10 mph through the period. SDF/LEX can expect a wind shift to
the northwest late in the forecast period as the cold front passes
south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........BJS
Short Term.......EER
Long Term........MJ
Aviation.........BJS
Hazardous weather outlook, Apr 3, 12:13 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1213 PM EDT TUE APR 3 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041615-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1213 PM EDT TUE APR 3 2012 /1113 AM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON
AS THE ATMOSPHERE BECOMES UNSTABLE. THERE WILL BE A BETTER
CHANCE FOR STORMS TONIGHT AS A COLD FRONT APPROACHES THE REGION
FROM THE NORTH. ALL THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING
AND HEAVY RAIN. SOME STORMS MAY BECOME STRONG TO SEVERE. THE MAIN
THREAT WILL BE HAIL...WITH STRONG WINDS ALSO A POSSIBILITY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY
NIGHT AS A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES
THE REGION. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING PERIODS
OF HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

ANOTHER CHANCE OF THUNDERSTORMS IS POSSIBLE LATE SATURDAY NIGHT
AND EARLY SUNDAY AS A FRONTAL BOUNDARY PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS TODAY
AND TONIGHT.

BJS/MJ

In the hours before

Local storm report, Apr 3, 11:19 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1119 AM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NNE BEE SPRING        37.32N  86.26W
04/02/2012  E1.75 INCH       EDMONSON           KY   DEPT OF HIGHWAYS

            THE STATE HIGHWAY DEPT REPORTED GOLF BALL SIZED HAIL IN
            THE TOWN OF BROADWAY.

&&

EVENT NUMBER LMK1200494

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:07 PM EDTSpecial Weather StatementLMKCasey23 min
Apr 3, 3:12 PM EDTSpecial Weather StatementLMKLincoln33 min
Apr 3, 3:43 PM EDTSpecial Weather StatementLMKLincoln32 min
Apr 3, 4:49 PM EDTSpecial Weather StatementLMKCasey26 min
Apr 3, 5:32 PM EDTSpecial Weather StatementLMKCasey13 min
Apr 3, 5:38 PM EDTAreal Flood AdvisoryLMKCasey82 min
Apr 3, 5:43 PM EDTSpecial Weather StatementLMKMadison32 min
Apr 3, 5:53 PM EDTAreal Flood AdvisoryLMKGarrard, Madison82 min
Apr 3, 6:05 PM EDTSevere Thunderstorm WarningLMKMadison25 min
Apr 3, 6:09 PM EDTFlash Flood WarningLMKMadison3 hr
Apr 3, 6:35 PM EDTSevere Thunderstorm WarningLMKMadison25 min
Apr 3, 7:17 PM EDTSevere Thunderstorm WarningLMKLincoln43 min
Apr 3, 7:48 PM EDTSpecial Weather StatementLMKGarrard, Madison42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.